Narcan and Opioid Overdose Prevention
Narcan, or nasal naloxone, is a form of naloxone which is administered by a nasal spray.
- Narcan (naloxone) can temporarily reverse an opiate overdose.
- There are several pilot programs in Massachusetts that train people in the community (everyone can be trained) to become a Narcan (naloxone) responder. Call 800-327-5050 to find a location closest to you.
- Narcan (naloxone) can't make a person high.
- Narcan (naloxone) comes in a nasal spray that is given in the nose.
- Narcan (naloxone) takes 2 to 3 minutes to work and can last from 30 to 90 minutes.
- Even with the use of Narcan (naloxone), you must still call 911 in the event of an overdose!
There is a standing order in Massachusetts for pharmacies to carry naloxone, which you no longer need a prescription from your doctor to obtain. If you are close to someone who is at risk for an opioid overdose and need to have Narcan (naloxone) on hand, please contact one of the following:
- Lowell Community Health Center at 978-221-6767
- Lowell House Addiction Treatment and Recovery 978-459-8656
- Learn to Cope at 508-738-5148
- The Massachusetts Substance Abuse Information and Education Helpline at 800-327-5050
Recognize & Respond to an Opioid Overdose
An opioid overdose is a medical emergency!
Recognize an Overdose
- Blue lips or fingernails
- Clammy cool skin
- No response to either the knuckles or the breastbone being rubbed hard
- No response to yelling
- Person won't wake up
- Seizures or convulsions
- Shallow, Slow Breathing
Responding to an Overdose
- Call 911
- Give the operator/dispatcher the address.
- Tell them that the person is not breathing.
- Stay with the person if you can.
- While you wait for the ambulance
- Administer Narcan, if you have it (if available, administer one dose every three minutes until the person has responded)
- Conduct rescue breathing if the person is not breathing.
- If the person is breather, put the person on his/her side (recovery position) to prevent them from choking on their own vomit.